Thunderstorm Wind, Crawford
- When
- January 19, 5:23 PM EST
- Where
- Crawford County, 0.49 mi NE of Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.806, -82.975
A few trees downed in Bucyrus.
A secondary cold front swept eastward through northern Ohio during the late afternoon through late evening of January 19th as its parent low drifted eastward from central Lake Michigan toward Saginaw Bay. This secondary cold front was accompanied by a line of multicellular showers and thunderstorms as the front encountered a high shear/low CAPE environment, including weak surface-based CAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A secondary cold front swept eastward through northern Ohio during the late afternoon through late evening of January 19th as its parent low drifted eastward from central Lake Michigan toward Saginaw Bay. This secondary cold front was accompanied by a line of multicellular showers and thunderstorms as the front encountered a high shear/low CAPE environment, including weak surface-based CAPE. The showers and thunderstorms produced sporadic straight-line convective wind damage in northern Ohio as precipitation was very efficient at transporting 50 knot flow at and near 850 mb down to the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 19, 4:29 PM EST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
429 PM EST Thu Jan 19 2023
.SYNOPSIS...
An occluded front extending from low pressure over Michigan
will move east across the area this evening. This area of low
pressure will move across the eastern Great Lakes overnight and
off the East Coast on Friday. High pressure will build in from
the northwest for Saturday with the next area of low pressure
expected to move through the Tennessee and Ohio Valleys on
Sunday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Severe Thunderstorm Watch #26 remains in effect until 7 PM for
portions of northwest and north central Ohio. Stay tuned for a
possible expansion to the lakeshore or farther east depending on
storm evolution and strength. Considerable clearing occurred this
afternoon ahead of an occluded front located along the Indiana/Ohio
state line as of 4 PM. This has allowed temperatures to warm into
the mid and upper 50s with dewpoints in the low to mid 40s. 20Z SPC
mesoanalysis shows only around 100 J/kg of ML CAPE with weak CIN
still in place across NW Ohio. This is also evident off a special
19Z sounding out of ILN which contains a lot of dry air but with
less favorable surface dewpoints in SW Ohio in the mid 30s due
to considerable mixing this afternoon.
Thus far this afternoon, an area of rain has developed upstream in
Indiana with embedded convection. There have been a few reports of
hail up to nickel size and wind gusts of 45-60 mph. Some reports
of wind damage are also starting to come in across southern
Indiana. As we head into the evening, large scale forcing is
expected to become more favorable as a fairly compact upper
level trough continues to pivot northeast into NW Ohio. 700mb
omega fields are maximized from west central Ohio to north
central Ohio in the 21-00Z time frame. Although convection has
not looked impressive yet, a severe weather threat remains given
a very strong wind field moving into the area. An 850mb jet of
nearly 50 knots is going to align from west central Ohio across
southern portions of our forecast area and it will not take
much to get gusts of 50 or even 60 knots down to the surface.
The lack of low level moisture will keep LCL heights a little
higher and reduce the tornado potential. A low end tornado
threat remains with storms exhibiting some rotation but more
concerned that any stronger cells that could bring down pockets
of damaging winds or hail to ping pong ball size. If a linear
feature does not develop, then wind damage may be more isolated
than previously thought but if the line does fill in then
coverage of damage will be higher. Given that it is January the
airmass is favorable for large hail with freezing levels around
5K feet and -20C around 15.5K feet. Mid-level lapse rates also
steepen to 7-8C through the evening as the cold pool aloft wraps
in from the west.
Following the convection this evening, low pressure will move pass
north of Lake Erie and move towards Lake Ontario by morning. Flow
behind the front will remain elevated through the evening with gusts
of 35-45 mph. Cold advection will be sufficient that lingering
precipitation may eventually mix with or change over to snow by
morning. We will stay in a cool northwest flow through Friday
but 850mb temperatures are only forecast to fall to -8 to -11C.
This is not cool enough for pure lake effect and we will also
see gaps in the moisture through 700mb. Scattered light snow
showers are possible area wide with better coverage expected
across the snowbelt and eastern portions of the area. The
forecast does include some light accumulations although these
will probably struggle during the afternoon on Friday with
temperatures in the low to mid 30s. Accumulations will mainly
be focused over the higher terrain with 1-3" in parts of the
Ohio snowbelt and 2-5" in Pennsylvania. Have decided not to
issue any headlines at this time but can not rule out needing
one for inland Erie County if the deeper moisture aligns for
longer than expected.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level ridge is expected to build east across the area with
a resultant surface high pressure center Saturday. As this high
builds into the area, residual west to east lake effect snow bands
should gradually dissipate as flow shifts around to the southwest
by Saturday afternoon.
The respective ridge and high pressure features should move east of
the area Saturday night and Sunday as upper level low moves
southeast toward the area. This system should force coastal
cyclogenesis to take place over the Carolinas and the low will move
northeast through Sunday night. This should result in moisture
streaming back northwest toward the upper low center from the
coastal low and bring a swath of precipitation to the region late
Saturday night into Sunday and Sunday night.
The air mass associated with this progressive pattern is not
expected to be extremely cold or mild through this period. Actually,
temperatures should be fairly steady in the lower to upper 30s
through each period.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Progressive upper level pattern expected to continue through this
forecast period as a series of fast moving upper level shortwaves
and ridges move east across the Lower 48 states. A brief period of
fair weather returns early Tuesday in response to upper level and
surface ridge. A cold front should move southeast across the area
and become nearly stationary by Wednesday morning. Another round of
of precipitation in the form of rain/snow should move into the area
in association with the front and rapidly deepening surface low
pressure expected to move northeast toward the area in response to
a potent upper level low. The rain/snow mix should transition over
to all snow by Wednesday night and then lake effect by Thursday.
Temperatures during this period relatively stable with highs in the
30s and lows in the 20s.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Skies have cleared across much of the area early this afternoon
with the exception being far NW Ohio and NE Ohio/NW
Pennsylvania. Clearing should reach YNG but may not reach ERI
in the east and only a short window of clearing at TOL. Later
this afternoon we are awaiting the arrival of an occluded front
that will sweep in from Indiana. This front is expected to
contain a line of showers with potentially scattered
thunderstorms. In addition, brief heavy rainfall and strong wind
gusts are possible. If thunderstorms develop, winds may gust in
excess of 50 knots at FDY, MFD, and CAK. If thunderstorms do not
develop, showers alone could bring down winds gusting to 35-40
knots anyways at those terminals and sites farther north. We
expect conditions to deteriorate as the front arrives with IFR
likely. IFR ceilings are likely to persist at most locations
overnight as surface low pressure reaches the eastern Great
Lakes and wrap around moisture remains. Scattered showers may
linger behind the front, mainly across the north and east.
Breezy southwest winds with gusts to 25 knots are possible at
most terminals this afternoon ahead of the cold front. Gusty
west southwest are also expected behind the front and may reach
as high as 25-35 knots for a period of time tonight.
As the airmass cools, can not rule out the chance for rain to
mix with or change over to snow at ERI towards dawn and into
Friday AM. Timing will need to be refined on the change over.
Outlook...Snow showers will allow for periods of non-VFR
through Friday night or Saturday morning, especially in
northeast OH and northwest PA. Non-VFR possible with
precipitation Sunday into Monday.
&&
.MARINE...
An occluded front is expected to move east across the area this
evening and gradient behind the front will tighten up. Winds should
increase to 15 to 25 knots across the lake tonight and small craft
advisory already posted will remain in effect. Otherwise, a gradual
diminish to westerly at 10 knots or less expected to take place
Friday night into Saturday. Otherwise, fairly light and variable
flow is expected on the lake through Sunday. However, as low
pressure moves up the east coast and surface high pressure builds in
from the west, gradient should increase resulting in increasing
winds across the lake from the northwest Monday to the southwest
Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 5 PM EST Friday for LEZ142-143.
Small Craft Advisory from 10 PM this evening to 5 PM EST
Friday for LEZ144-145.
Small Craft Advisory from 10 PM this evening to 10 PM EST
Friday for LEZ146>148.
Small Craft Advisory until 10 PM EST Friday for LEZ149.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...KEC
MARINE...LombardyHazardous Weather Outlook National Weather Service Cleveland OH 453 PM EST Thu Jan 19 2023 OHZ006>009-017>019-027>030-036-037-047-202200- Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford- Richland-Ashland-Marion-Morrow-Knox- 453 PM EST Thu Jan 19 2023 ...SEVERE THUNDERSTORM WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a risk for severe thunderstorms across the area this afternoon and evening. The best timing is from 5 to 9 PM. The main hazard will be damaging wind gusts. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-010>014-020>023-031>033-038-089-202200- Lucas-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit- Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore- 453 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. There is a risk for severe thunderstorms across the area this afternoon and evening. The best timing is from 5 to 9 PM. The main hazard will be damaging wind gusts. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-202200- Northern Erie-Southern Erie-Crawford- 453 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow will persist across portions of Northwest Pennsylvania on Friday into Friday night. New snowfall accumulations of 1 to 3 inches are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-202200- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 453 PM EST Thu Jan 19 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
411 PM EST Thu Jan 19 2023
OHZ006-017-018-027-192200-
Seneca OH-Wyandot OH-Wood OH-Hancock OH-
411 PM EST Thu Jan 19 2023
...Strong thunderstorms will impact portions of western Seneca,
northern Wyandot, southeastern Wood and Hancock Counties through 500
PM EST...
At 411 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rawson to near Bluffton to Alger. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Fostoria, Bluffton, North Baltimore, McComb, Forest,
Arlington, Sycamore, Arcadia, Rawson, Vanlue, Van Buren, New Riegel,
Carey, Bradner, Wayne, Bloomdale, Risingsun, Mount Blanchard and
Jerry City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EST for
northwestern Ohio.
&&
LAT...LON 4104 8388 4138 8345 4132 8341 4126 8342
4125 8337 4113 8330 4097 8314 4080 8350
4082 8351 4082 8385 4093 8388
TIME...MOT...LOC 2111Z 232DEG 32KT 4098 8387 4086 8382 4070 8385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
IversonSpecial Weather Statement
National Weather Service Cleveland OH
505 PM EST Thu Jan 19 2023
OHZ008-018-019-027>030-036-037-047-192245-
Crawford OH-Seneca OH-Huron OH-Wyandot OH-Marion OH-Richland OH-
Sandusky OH-Ashland OH-Morrow OH-Knox OH-
505 PM EST Thu Jan 19 2023
...Strong thunderstorms will impact portions of Richland,
southwestern Huron, Seneca, Marion, southwestern Ashland, Wyandot,
Morrow, southeastern Sandusky, Crawford and Knox Counties through 545
PM EST...
At 505 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vanlue to 8 miles northeast of Marion to
near Sunbury. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mansfield, Marion, Ashland, Tiffin, Mount Vernon, Bucyrus, Upper
Sandusky, Mount Gilead, Galion, Shelby, Bellevue, Willard, Ontario,
Lexington, Crestline, Fredericktown, Gambier, Utica, Cardington and
Bellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EST for
north central and northwestern Ohio.
&&
LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
4036 8293 4042 8294 4044 8322 4058 8325
4099 8346 4100 8342 4107 8342 4132 8287
4086 8235 4024 8224
TIME...MOT...LOC 2205Z 245DEG 29KT 4100 8339 4065 8299 4021 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial Weather Statement
National Weather Service Cleveland OH
508 PM EST Thu Jan 19 2023
OHZ003-006>008-192245-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
508 PM EST Thu Jan 19 2023
...A strong thunderstorm will impact portions of Ottawa, western
Sandusky, eastern Wood and northeastern Lucas Counties through 545 PM
EST...
At 506 PM EST, Doppler radar was tracking strong thunderstorms near
Elmore and Bowling Green moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowling Green, Oregon, North Baltimore, Oak Harbor, Gibsonburg,
Genoa, Woodville, Elmore, Pemberville, Millbury, Luckey, Bradner,
Wayne, Risingsun, Cygnet, Lindsey, Portage, Jerry City, Rocky Ridge
and Clay Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EST for
northwestern Ohio.
&&
LAT...LON 4142 8371 4156 8346 4169 8331 4166 8325
4164 8323 4162 8311 4160 8307 4156 8303
4131 8327 4117 8372
TIME...MOT...LOC 2206Z 214DEG 16KT 4149 8331
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
IversonThe Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
10 thunderstorm wind. Local standard time, as filed.
A few trees downed in Bucyrus.
Several trees with snapped limbs in Clyde.
Tree downed at intersection of OH-19 and East Cole Road.
Tree downed about three-miles NNW of Ontario and another tree downed about six-miles east of Shelby.
Scattered trees downed about three-miles north of New London.
A few trees and large tree limbs downed in Ashland.
Light pole blown down near intersection of Royalton and Howe Roads in Strongsville.
SKYWARN spotter measured a 63 mph peak gust from squall line in Seven Hills. Very large tree downed in Garfield Heights.
Three trees downed in Cleveland Heights. Another tree was downed near the corner of Euclid Avenue and Richmond Road.
Several trees downed in Burton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066549, 1066553, 1066570, 1066564, 1066565, 1069934, 1069936, 1069937, 1069939, 1069941.